Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 227, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 12, 2008, 2:12 AM CDT for 6 counties in Iowa. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 12, 2008, 2:12 AM CDT (07:12 UTC)
- Expired
- Jul 12, 2008, 3:15 AM CDT
- In force
- 63 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
Counties Benton County, IA, Cedar County, IA, Iowa County, IA, Johnson County, IA, Jones County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 90 km from the middle of the area, began a volume at 07:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 10:40 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 7.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 331 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 1485 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:20 PM CDT, 10 hours 52 minutes earlier.
Area forecast discussion, Jul 11, 3:20 PM CDT, 10 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 320 PM CDT FRI JUL 11 2008 .SYNOPSIS... COMPLICATED WEATHER SCENARIO ACROSS THE FORECAST AREA TODAY. STRONG SURFACE LOW OVER WESTERN MN/NORTH DAKOTA BORDER AREA AS OF 18Z HAS CAUSE MODERATE SOUTH FLOW TO DEVELOP ACROSS THE AREA. THE MAIN WARM FRONT IS DRAPED ACROSS NORTHERN MINNESOTA AND INTO LAKE SUPERIOR...BUT THERE IS A SECONDARY WEAKER BOUNDARY EXTENDING FROM THE KMSP AREA...SOUTH JUST WEST OF THE MISSISSIPPI RIVER INTO OUR CWA...WHERE IT EXTENDS FROM NEAR INDEPENDENCE...TO JUST NORTH OF THE QUAD CITIES...AND NORTH OF KVYS WHERE IT TURNS EAST TOWARDS LAKE MICHIGAN NEAR CHICAGO. THIS BOUNDARY IS QUITE APPARENT ON VISIBLE SATELLITE IMAGERY...WITH CLEAR SKIES TO ITS NORTHEAST...AND LOTS OF LOW CLOUDS AND SOME CONVECTION TO THE SOUTH. THIS IS THE SAME BOUNDARY WE HAD YESTERDAY AFTERNOON...WITH ALL OF THE STRONGER CONVECTION TO THE NORTH OF IT. CURRENTLY WE HAVE AN MCS MOVING ACROSS THE SOUTHERN PORTIONS OF THE FORECAST AREA...WHICH HAS NOT SHOWN ANY SIGNS OF INTENSIFYING TO PRODUCE SEVERE WEATHER. THERE WAS ANOTHER MCS OF CONCERN DROPPING SOUTH OVER WISCONSIN THIS MORNING...BUT IT HAS SINCE DISSIPATED...AND HAS CONTRIBUTED TO THE STRENGTH OF THE SURFACE RIDGING ON THE NORTH SIDE OF THE BOUNDARY OVER THE CWA. && .SHORT TERM...TONIGHT AND SATURDAY... TONIGHT AND SATURDAY THE MAIN FEATURE OF CONCERN IS THE COLD FRONT THAT WILL COME THROUGH THE AREA DURING THE LATE OVERNIGHT AND EARLY SATURDAY MORNING HOURS...WITH SOME CONVECTION THIS AFTERNOON AND EARLY EVENING AHEAD OF THE COLD FRONT IN THE WARM SECTOR...AS WELL AS SOME LINGERING SHOWERS/THUNDERSTORMS BEHIND THE FRONT SATURDAY MORNING. CURRENT CONVECTION IS LOOKING RATHER PITIFUL...WITH MOST STORMS IN THE CWA BARELY EVEN PRODUCING LIGTNING. THIS KIND OF CONVECTION SHOULD CONTINUE INTO THE EVENING HOURS...AS A SHORTWAVE IS SLOWLY MOVING ACROSS SOUTHERN IOWA THIS AFTERNOON AND EARLY EVENING. WHILE THE ELEVATED INSTABILITY IS FAIRLY GOOD JUST NORTH OF THE BOUNDARY...THE SHEAR PARAMETERS EVERYWHERE AND THE INSTABILITY IS RATHER POOR OVER THE SOUTHERN HALF OF THE CWA. INSTABILITY IS POOR DUE TO CLOUD COVER AND COOLER TEMPERATURES. THIS IS NOT EXPECTED TO CHANGE IN THE NEXT FEW HOURS...AS CLOUD COVER IS NOT CLEARING. WEST OF THIS SHORTWAVE THERE IS A 700MB WARM TOUNGE...WHICH IS CAPPING THE AIRMASS OVER WESTERN IOWA AND EASTERN NEBRASKA THIS AFTERNOON. THE COLD FRONT WILL MOVE INTO OUR CWA LATE TONIGHT AND EARLY SATURDAY MORNING...GENERATE MORE NEW CONVECTION ALONG THE FRONT. THE FRONT WILL BE NEAR KDVN AROUND 12Z SATURDAY MORNING...CONTINUING TO SWEEP EAST DURING THE MORNING. THE QUESTION REMAINS AS TO HOW LONG THIS CONVECTION WILL REMAIN SEVERE AFTER MIDNIGHT TONIGHT. THE STRONG DYNAMICS AND UNSTABLE PREFRONTAL AIRMASS SUPPORT SEVERE WEATHER...BUT THE TIME OF DAY DOES NOT. LIKE SPC...FEEL THAT THE MAIN RISK IS FOR DAMAGING WINDS AND LARGE HAIL...THOUGH IF THE SURFACE BOUNDARY CURRENTLY OVER THE CWA REMAINS HERE...THERE COULD ALSO BE A RISK FOR TORNADOS NEARBY. SATURDAY ONCE THE CONVECTION WITH THE MAIN BOUNDARY MOVES ON BY...WE WILL MAINLY HAVE SHOWERS AND A FEW STORMS BEHIND THE COLD FRONT AS THE COLDER AND DRIER AIR MOVES IN. HAVE KEPT POPS CONFINED TO THE DAYTIME HOURS...WITH HIGHER CHANCE VALUES TO THE EAST IN THE MORNING. DO NOT EXPECT ANY SEVERE WEATHER ON SATURDAY. TEMPERATURES WILL BE COOL...ONLY RISING INTO THE UPPER 70S TO MID 80S. .LONG TERM...SATURDAY NIGHT THROUGH NEXT FRIDAY... SATURDAY NIGHT THROUGH SUNDAY NIGHT WILL BE QUIET WITH NORTHWEST FLOW ACROSS THE CWA...AND CYCLONIC FLOW ALOFT. COOLER AND DRIER AIR WILL BE PUSHING INTO THE CWA WITH A SURFACE RIDGE BUILDING ACROSS MISSOURI SUNDAY AND MONDAY. THERE MAY BE SOME AFTERNOON CUMULUS SUNDAY AFTERNOON WITH SOME RESIDUAL MOISTURE...BUT DO NOT EXPECT ANYTHING MORE...AND CERTAINLY NO STORMS. MAX TEMPERATURES SUNDAY WILL BE COOLER THAN NORMAL...AS WELL AS SATURDAY NIGHT AND SUNDAY NIGHT. LOOKS LIKE REALLY GREAT CAMPING WEATHER FOR THE WEEKEND. MONDAY AND TUESDAY WILL STILL BE RELATIVELY QUIET WITH SOUTHWEST RETURN FLOW BEGINNING TO SET UP ACROSS THE FORECAST AREA...WITH TEMPERATURES SLOWLY WARMING OVER THE WEEKEND VALUES. DURING THIS TIME FRAME A SURFACE LOW IS EXPECTED TO DEVELOP OVER SOUTHERN CANADA AS A 500MB TROUGH EXITS THE CANADIAN ROCKIES. THIS LOW WILL MOVE EAST ACROSS MANITOBA AND ONTARIO THROUGH WEDNESDAY. A COLD FRONT WILL GET DRAGGED DOWN INTO SOUTHERN MINNESOTA AND WISCONSIN BY EARLY WEDNESDAY. ANOTHER SHORTWAVE COMES OUT OVER THE COLORADO ROCKIES...WITH A SURFACE LOW DEVELOPING OVER NEBRASKA. IT CAUSES THE MINNESOTA COLD FRONT TO STALL...AND BEHAVES AS A WARM FRONT THROUGH FRIDAY. IT SAGS SOUTH TO DRAPE ACROSS THE FORECAST AREA THURSDAY NIGHT AND FRIDAY...PERHAPS RUNNING A SURFACE WAVE ALONG THE BOUNDARY TO ENHANCE RAINFALL POTENTIAL. HAVE KEPT POPS OUT OF THE FORECAST UNTIL WEDNESDAY NIGHT...AND THEN ONLY ACROSS THE NORTH AS THE BOUNDARY APPROACHES THE AREA. POPS INCREASE INTO THE CHANCE CATEGORY FOR THE REMAINDER OF THE FORECAST AREA THURSDAY NIGHT AND FRIDAY WITH THE FRONT IN THE VICINITY. TEMPERATURES THROUGH THIS PERIOD WILL SHOW A WARMING TREND...STARTING IN THE LOW AND MID 80S MONDAY...WARMING INTO THE MID AND UPPER 80S FOR TUESDAY AND WEDNESDAY...AND THEN COOLING SLIGHTLY AGAIN FOR THURSDAY AND FRIDAY WITH THE BOUNDARY NEARBY DEVELOPING CLOUDS. ...LE... && .AVIATION... LINGERING OUTFLOW BOUNDARIES AND A MOIST UNSTABLE AIRMASS WILL CONTINUE WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ACROSS EASTERN IOWA AND NORTHWEST ILLINOIS THIS AFTERNOON AND EVENING. PROBABILITIES AT ANY GIVEN SITE WILL BE TOO LOW TO INCLUDE IN TERMINAL FORECASTS BUT INSTEAD WILL HAVE CB CLOUD TYPE AND USE OF VICINITY WHERE APPLICABLE. OTHERWISE...AREAS OF MVFR CIGS WILL CONTINUE AT CID...DBQ AND MLI THROUGH MID AFTERNOON THE LIFT TO VFR. LATE TONIGHT...A MORE SIGNIFICANT ROUND OF THUNDERSTORMS WILL ARRIVE WITH SURFACE COLD FRONT FROM THE NORTHWEST. THESE WILL HAVE STRONG GUSTY WINDS...HEAVY RAIN...AND PERIODS OF MVFR AND BRIEF IFR VSBY AND CIGS. WITH TIME OF ONSET STILL QUESTIONABLE...HAVE PROB30 AT MOST SITES FROM 03Z TO 07Z TIME FRAME...THEN TEMPO GROUPS FOR LATE NIGHT TOWARD SUNRISE SAT. CONDITIONS WILL IMPROVE TO PREVAILING VFR AFTER THE FRONT MOVES THROUGH SAT MORNING. ...SHEETS... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && LE/SHEETS
Hazardous weather outlook, Jul 11, 5:05 AM CDT, 21 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 505 AM CDT FRI JUL 11 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-121000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 505 AM CDT FRI JUL 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT HOT AND HUMID CONDITIONS CAN BE EXPECTED TODAY WITH BREEZY SOUTH WINDS. HIGH TEMPERATURES TODAY WILL RANGE FROM THE UPPER 80S...TO THE LOW AND MID 90S. THESE VERY WARM TEMPERATURES COMBINED WITH DEWPOINTS IN THE LOWER 70S AND THUS HIGH HUMIDITY...WILL CREATE HEAT INDICIES IN THE UPPER 90S TO AROUND 100. SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY...WITH A FEW STORMS POSSIBLY PRODUCING DAMAGING DOWNBURST WINDS AND HAIL. LOCALIZED HEAVY RAINFALL WILL ALSO BE A THREAT. WHILE SCATTERED THUNDERSTORMS WILL LINGER INTO THE EVENING IN MUCH OF THE AREA...THE BEST CHANCE FOR MORE WIDESPREAD STORMS OR A LINE OF STORMS WILL BE AFTER MIDNIGHT WHEN A STRONG COLD FRONT WILL PUSH INTO THE OUTLOOK AREA. THERE WILL BE A CHANCE FOR SOME SEVERE THUNDERSTORMS WITH THIS LATE NIGHT CHANCE MAINLY WEST OF THE MISSISSIPPI RIVER. THE PRIMARY THREAT WILL BE DAMAGING WINDS OF AT LEAST 60 MPH...WITH LARGE HAIL A SECONDARY THREAT. HEAVY RAINFALL WILL AGAIN BE ANOTHER CONCERN WITH 1 TO 2 INCHES OR EVEN HIGHER POSSIBLE. SOME LOCALIZED FLASH FLOODING MAY OCCUR TONIGHT... ESPECIALLY IN AREAS THAT RECEIVED HEAVY RAIN ON THURSDAY. A FEW AREA RIVERS MAY ALSO EXPERIENCE SIGNIFICANT RISES TONIGHT INTO SATURDAY MORNING. THE STORM PREDICTION CENTER HAS AREAS ALONG AND WEST OF A LINE FROM GALENA IN NORTHWEST ILLINOIS...TO IOWA CITY AND FAIRFIELD IN A SLIGHT RISK OF SEVERE WEATHER FOR TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SOME LINGERING SHOWERS AND THUNDERSTORMS WILL AFFECT MUCH OF THE AREA SATURDAY MORNING...BUT NONE ARE EXPECTED TO BE SEVERE AT THAT TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BY THIS AFTERNOON AND AGAIN TONIGHT. 12
In the hours before
Special weather statement, Jul 12, 1:16 AM CDT, 56 minutes before
IAZ040>042-051>053-063>065-120715-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
116 AM CDT SAT JUL 12 2008
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 215 AM CDT FOR THE FOLLOWING
COUNTIES...
IN IOWA
DUBUQUE...DELAWARE...BUCHANAN...JONES...BENTON...LINN...CEDAR...
IOWA AND JOHNSON
INCLUDING THE FOLLOWING LOCATIONS
ALBURNETT...ANAMOSA...ATKINS...AURORA...BERTRAM...BLAIRSTOWN...
BRANDON...CEDAR RAPIDS...CENTER POINT...CENTRAL CITY...COGGON...
COLESBURG...DELAWARE...DELHI...DUNDEE...EARLVILLE...ELY...
FAIRFAX...GARRISON...GREELEY...HAZLETON...HIAWATHA...
HOPKINTON...INDEPENDENCE...JESUP...KEYSTONE...LAMONT...
LANGWORTHY...LISBON...LUZERNE...MANCHESTER...MARION...
MARTELLE...MASONVILLE...MECHANICSVILLE...MONTICELLO...MORLEY...
MOUNT AUBURN...MOUNT VERNON...NEWHALL...NORWAY...OLIN...
ONEIDA...PALO...PARIS...PRAIRIEBURG...QUASQUETON...ROBINS...
ROWLEY...RYAN...SHELLSBURG...SHUEYVILLE...SPRINGVILLE...
STANWOOD...STONE CITY...SWISHER...TODDVILLE...TROY MILLS...
URBANA...VAN HORNE...VINTON...VIOLA...WALFORD...WALKER...
WAUBEEK...WHITTIER AND WINTHROP
AT 114 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS EXTENDING FROM 19 MILES NORTH OF AURORA TO
23 MILES WEST OF GARRISON...OR ALONG A LINE EXTENDING FROM 18 MILES
NORTHEAST OF OELWEIN TO 21 MILES SOUTHWEST OF WATERLOO...MOVING
SOUTHEAST AT 36 MPH.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 50
MPH...SMALL HAIL AND HEAVY DOWNPOURS AS THEY PASS BY. MOVE INDOORS
AS THESE STORMS APPROACH THE AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
SATURDAY MORNING FOR NORTHEASTERN IOWA.
12The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 1:52 AM CDT | Severe Thunderstorm Warning | DVN | Buchanan, Delaware, Dubuque, Jones, Linn | 53 min |
| Jul 12, 10:10 AM CDT | River Flood Warning | DVN | Iowa, Johnson | 10 hr |
| Jul 12, 9:35 AM CDT | River Flood Warning | DVN | Whiteside | 3 days |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.